Kentucky, 2008Hail and Damaging Winds in Kentucky, June 16, 2008
June 16, 2008 · NWS LMK · 5 events in 2 counties and zones
Thunderstorms produced severe hail and a few damaging wind gusts across Madison and Jessamine Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced severe hail and a few damaging wind gusts across Madison and Jessamine Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 16, 12:29 PM EST, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 16, 12:29 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
129 PM EDT MON JUN 16 2008
.UPDATE...
THUNDERSTORMS CONTINUING OVER PARTS OF NORTH CENTRAL AND EAST
CENTRAL KENTUCKY. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH
OF THE AREA FOR..1..THUNDERSTORMS THAT ARE ON-GOING OVER THE
NORTHERN PARTS OF THE WATCH AREA AND ..2..THE ENTIRE AREA FOR
REDEVELOPMENT AS A COLD FRONT TO OUR NORTHWEST DROPS FURTHER TO THE
SOUTHEAST THIS AFTERNOON. STORMS THIS MORNING HAVE BEEN PRODUCING
HAIL...SOME SEVERE...AND WIND GUSTS TO 40 TO 55 MPH. THESE STORMS
WILL MOVE EAST OUT OF THE AREA THIS MORNING. MORE STORMS EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS THE WATCH AREA. ZONES UPDATED TO
REFLECT THE WATCH.
&&
.SHORT TERM (TODAY AND TONIGHT)...
IN THE SHORT TERM...MAIN FCST CHALLENGE FOR TODAY WILL BE POPS
ASSOCIATED WITH COLD FRONT MOVING THROUGH THE REGION AND THEN
CLEARING LATER TONIGHT.
MORNING SAT IMAGERY REVEALS MOSTLY CLEAR SKIES ACROSS THE
REGION...WITH THE EXCEPTION ACROSS FAR NORTHERN KY WHERE MID-HIGH
LEVEL CLOUD DEBRIS ASSOCIATED WITH DYING CONVECTION ARE STREAMING
EASTWARD. SFC COLD FRONT IS STILL JUST NORTH OF THE REGION AND WILL
BE MAKING A RUN AT THE AREA LATER THIS MORNING.
FOR TODAY...MAIN FOCUS WILL BE ON CONVECTIVE DEVELOPMENT LATER THIS
MORNING AS SFC FRONT HEADS SE THROUGH THE REGION. MAJORITY OF THE
NCEP OP MODELS AND SREF ENSEMBLES SUGGEST CONVECTION PICKING UP
LATER THIS MORNING AND EARLY THIS AFTERNOON...PRIMARILY ACROSS
PORTIONS OF NORTH AND EAST CENTRAL KY. FRONTAL BOUNDARY WILL BE
INTERSECTING A WARMING AND INCREASINGLY UNSTABLE AIRMASS ACROSS KY
THIS AFTERNOON...SETTING THE STAGE FOR THE DEVELOPMENT OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS.
AT THIS TIME...FEEL THAT BEST CHANCES OF THUNDERSTORMS WILL BE
ACROSS NORTH-CENTRAL AND EAST-CENTRAL KY LATER THIS MORNING AND
AFTERNOON. LOCAL WRF MODEL RUNS AND OP NAM RUNS HAVE A FAIRLY GOOD
HANDLE ON THE AVAILABLE MOISTURE AND STABILITY THAN THE GFS...SO
HAVE TRENDED THE FCST IN THEIR DIRECTION. LOOKING AT THINGS AS FAR
A SVR...ATMOSPHERE SHOULD BE PRETTY JUICED UP THIS AFTERNOON WITH
CAPES APPROACHING 2000 J/KG ALONG WITH -4 TO -8 LIS. THESE COMBINED
WITH STEEP LAPSE RATES SUGGEST MORE OF A HIGH CAPE...LOW SHEAR
ENVIRONMENT WHICH WOULD FAVOR MULTICELLULAR CONVECTION THAT COULD
END UP BOWING OUT WITH LOCALIZED AREAS OF WIND DAMAGE. HAIL THREAT
IS ALSO THERE...BUT FEEL THAT WIND DAMAGE WOULD BE THE PRIMARY SVR
WX CONCERN TODAY.
CONVECTION SHOULD BEGIN TO MOVE INTO FAR EASTERN KY THIS EVENING AS
SFC FRONT CONTINUES EAST. WILL MAINTAIN CHC POPS IN THE FAR EAST
THIS EVENING BUT MOST OF THE ACTION SHOULD BE FINISHED IN OUR AREA
BY 03Z.
.LONG TERM (TUE THRU SUN)...
TUE THRU THU...
COOLER AND MAINLY DRY THRU THIS PERIOD.
OUR REGION STAYS IN CYCLONIC FLO THRU THIS PERIOD AS UPR LO LOOPS
ACRS THE UPR GREAT LAKES/CANADIAN BORDER...RESULTING IN VEERING UPR
LEVEL FLO TO NNW. SEVERAL IMPULSES FCST TO DROP SSE...THE MOST
NOTABLE ONE ON WED. AT THE SFC...BASICALLY WE ARE POSITIONED EAST OF
HIGH PRES OVER THE MS VLY THRU THE BULK OF THE PERIOD WITH GREATEST
RIDGING/SUBSIDENCE/MOST STABLE AIR OVER OUR FA ON TUE...WHICH SHUD
RESULT IN A MOCLR DAY AS INDICATED BY CURRENT FCST. WILL MAKE SOME
CHGS WED AND THU...MAINLY TO ADD MORE CLOUDS. AFOREMENTIONED WED
IMPULSE...BASED ON TIMING/DIURNAL MAX OF HEATING/INSTABILITY COULD
BRING SOME CONVECTIVE DEVELOPMENT OVER OUR NERN PARTS WED AFTN/EVE...
BUT THE MOST ITS WORTH IS ABOUT A 20 POP AND WILL NOT INSERT AT
THIS TIME. TIME HEIGHT CROSS SECTIONS INDICATING DEEPEST MOISTURE AT
THIS TIME AS WELL WITH NEAR SATURATION BETWEEN 850 AND 700 MBS WITH
SIMILAR BUT SOMEWHAT LESS RH ON THU.
WITH MORE CLOUDS THAN PREVIOUSLY FCST...WILL LOWER TEMPS A DEGREE OR
TWO ON WED/THU...MAINLY ACRS OUR ERN FA...WHERE CLDS SHUD BE MOST
PROMINENT.
NO CHANGES FOR THE FRI-SUN PERIOD...PREV DISC FOR THAT PERIOD
FOLLOWS:
THE ONLY PLAUSIBLE CHANCE FOR PRECIPITATION IN THE OUT PERIOD COMES
AT THE END OF THE WORK WEEK AS A SHORT WAVE DIGS SOUTH INTO THE OHIO
VALLEY AHEAD OF UPPER RIDGE CENTERED JUST EAST OF THE CONTINENTAL
DIVIDE. AT 5 DAYS OUT...HOWEVER...NOT ENOUGH CONFIDENCE IN THE
TIMING OR LOCATION OF THE SHORT WAVE TO GO ANY HIGHER THAN 30
POPS.
&&
.AVIATION (18Z TAFS)...
CONVECTION TRYING TO RE-DEVELOP ACROSS SOUTHERN INDIANA TO THE NORTH
OF LMK FORECAST AREA...AND TO THE SOUTH OF LOUISVILLE AND EAST OF
LEXINGTON. SO FAR CONVECTION IS SPOTTY BUT WITH UNSTABLE AIR OVER
THE AREA WILL LEAVE VCNTY TSTMS IN TAFS. BEST CHANCES LOOK TO BE AT
LEX AND BWG. COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS
AFTERNOON AND TONIGHT WITH COOLER AND DRIER AIR IN PLACE ON TUESDAY.
EXPECT CONDITIONS TO BE VFR EXCEPT BRIEFLY LOWER IN ANY TSTMS THIS
AFTERNOON.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
UPDATE........MBS
SHORT TERM....MJ
LONG TERM.....DK
AVIATION......MBS
Hazardous weather outlook, Jun 16, 3:15 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT MON JUN 16 2008
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
414 PM EDT (315 PM CDT) MON JUN 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL
KENTUCKY AND PARTS OF EASTERN KENTUCKY. OVER SOUTH CENTRAL INDIANA
AND NORTH CENTRAL KENTUCKY ONLY ISOLATED THUNDERSTORMS WILL BE
POSSIBLE. SOME OF THE STORMS OVER EASTERN KENTUCKY COULD REACH
SEVERE LIMITS. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL
BE DAMAGING WIND. HOWEVER ANY THUNDERSTORM WILL BE ALSO CAPABLE OF
PRODUCING TORRENTIAL RAINFALL...DANGEROUS CLOUD TO GROUND LIGHTNING
AND HAIL. STORMS WILL WEAKEN AND DISSIPATE BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A WEAK FRONT APPROACHING FROM THE NORTH COULD SET OFF ISOLATED TO
SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING...MAINLY
OVER SOUTH CENTRAL INDIANA AND NORTH-CENTRAL AND EAST-CENTRAL
KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SCHOLZ/TWF
In the hours before
Special weather statement, Jun 16, 5:24 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM EDT MON JUN 16 2008
KYZ048-057-162315-
JESSAMINE-MADISON-
624 PM EDT MON JUN 16 2008
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NICHOLASVILLE...OR 12 MILES SOUTHWEST OF
LEXINGTON...AND MOVING EAST AT 25 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE...
NEAR RICHMOND BY 700 PM EDT.
JA
Thunderstorm Wind, Jessamine
- When
- June 16, 5:24 PM EST
- Where
- Jessamine County, 0.88 mi NW of Nicholasville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.880, -84.580
Roof damage to county garage and barn demolished by high winds. Ten power poles also blown down.
Hail, Madison
- When
- June 16, 6:01 PM EST
- Where
- Madison County, 1.29 mi ESE of Richmond
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.740, -84.280
Hail, Madison
- When
- June 16, 6:04 PM EST
- Where
- Madison County, 1.29 mi ESE of Richmond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.740, -84.280
Thunderstorm Wind, Madison
- When
- June 16, 6:09 PM EST
- Where
- Madison County, 0.88 mi SE of Richmond
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.740, -84.290
Tree fell on cars on Ellis Court in Richmond.
Hail, Madison
- When
- June 16, 6:12 PM EST
- Where
- Madison County, Waco
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.730, -84.150
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New York, June 16, 2008$51 million · 1.75 in hail · 44 events
- Hail and Damaging Winds in New York, June 16, 2008$24 million · 1.75 in hail · 39 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 20081 death · 6 events
- Hail and Damaging Winds in New York, June 16, 2008$87,000 · 2 in hail · 104 events
- Flood and Hail in Oklahoma, June 16 to 17, 2008$1.6 million · 2.75 in hail · 42 events
- Flash Flooding and Hail in Pennsylvania, June 16, 2008$635,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Virginia, June 16, 2008$1.0 million · 3.75 in hail · 20 events
- Hail and Damaging Winds in West Virginia, June 16, 2008$107,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Texas, June 16, 2008$340,000 · 1.75 in hail · 10 events
- Flash Flooding and Damaging Winds in Texas, June 16 to 17, 2008$143,000 · 61 kt wind · 27 events
- Damaging Winds in District of Columbia, June 16, 200810 injured · $5,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Massachusetts, June 16, 2008$146,000 · 2 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103242, 103239, 103240, 103243, 103241.